MAUDE Adverse Event Report: SYNTHES MONUMENT T25 STARDRIVE SHAFT F/MATRIX CANNULATED/LONG; SCREWDRIVERS

SYNTHES MONUMENT T25 STARDRIVE SHAFT F/MATRIX CANNULATED/LONG; SCREWDRIVERS
Catalog Number 03.632.073
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement.Issue discovered prior to surgery.Date of device damage is not known.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Hospital telephone: (b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.Dhr review : part number: 03.632.073, synthes lot number: 6773288.Release to warehouse date: 27feb2012.Supplier: (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: the nurse was performing a spinal setup for an minimally invasive surgery (mis) degenerative lumbar posterior fusion at l4-s1 on (b)(6) 2017.During inspection of the instruments, it was noticed that two (2) screwdrivers were slightly damaged.The t25 stardrive shaft for matrix long and the t25 stardrive shaft for matrix cannulated/long were slightly stripped at the distal end.The issues were discovered prior to use on the patient and not during the procedure.No patient was affected by these instruments.No surgeries were impacted by these instruments.No surgical delay.The surgery was completed with other screwdrivers shafts present in the system.This report is for one (1) t25 stardrive shaft for matrix cannulated/long this is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned device.It was reported two devices were found to be damaged preoperatively while setting up for a l4-s1 fusion: t25 stardrive shaft for matrix long (03.632.072 lot 7725597 mfg nov-2014): stripped.T25 stardrive shaft for matrix cannulated long (03.632.073 lot 6773288 mfg feb-2012): stripped.The returned drivers were examined and the complaint condition was able to be confirmed in each instance as the driver tips were found to be broken and missing the distal 1.5mm of each lobe.No definitive root cause was able to be determined; the failure mode is consistent with the driver not being fully seated in the screws drive recess and/or the application of excessive force.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, drawing review and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.The t25 stardrive shaft for matrix cannulated  long (03.632.073) and t25 stardrive shaft for matrix long (03.632.072) are two of ten t25 driver shafts intended to be utilized for screw insertion in the matrix system.Of the ten t25 drivers available in the system, only four are intended for final tightening/loosening of locking caps.Proper technique includes the use of a 10nm torque limiting ratchet handle and a countertorque.The following caution is noted: never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.The returned drivers were examined and the complaint condition was able to be confirmed in each instance as the driver tips were found to be broken and missing the distal 1.5mm of each lobe.No definitive root cause was able to be determined; the failure mode is consistent with the driver not being fully seated in the screws drive recess and/or the application of excessive force.The complaint condition was unable to be replicated due to post-manufacturing damage.Relevant drawings for the returned instruments were reviewed (both current revisions and from the time of manufacture).During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.No dimensional analysis was able to be completed due to post-manufacturing damage.A device history review, including material and hardness reviews, was performed for the returned instruments lot numbers and no mrrs, ncrs or complaint-related issues were identified with the lot numbers which may have contributed to the complaint conditions.A dcrm review and/or occurrence rate calculation must be performed for all complaint parts which resulted in a classification of serious injury that were not generated from a literature article.As no serious injury was reported, no dcrm calculation will be performed for this complaint.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T25 STARDRIVE SHAFT F/MATRIX CANNULATED/LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6939755
Report Number1719045-2017-11047
Device Sequence Number16350691
Product Code HXX
UDI-Device Identifier10705034719177
UDI-Public(01)10705034719177(10)6773288
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.073
Device Lot Number6773288
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2017
Initial Date Received by Manufacturer 09/26/2017
Supplement Date Received by Manufacturer10/16/2017
Initial Report FDA Received Date10/11/2017
Supplement Report FDA Received Date11/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1